Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 28, 2020, 9:55 AM CDT for Davis County, Wapello County, Iowa. It took effect at Mar 29, 2020, 1:00 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 9:55 AM CDT (14:55 UTC)
- In effect from
- Mar 29, 2020, 1:00 AM CDT
- Expired
- Mar 28, 2020, 9:27 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.30 ft at Mar 28, 2020, 8:00 AM CDT.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
167
WGUS43 KDMX 281455
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
955 AM CDT Sat Mar 28 2020
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Des
Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC051-179-291454-
/O.NEW.KDMX.FL.W.0003.200329T0600Z-200331T1500Z/
/OTMI4.1.ER.200329T0600Z.200329T1800Z.200330T1500Z.NO/
955 AM CDT Sat Mar 28 2020
...Flood Warning in effect until Monday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* Until Monday morning.
* At 9:50 AM Saturday the stage was 11.2 feet, or 0.3 feet below
Flood Stage.
* Flood Stage is 11.5 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 11.8 feet, or 0.3 feet above Flood Stage, Sunday
afternoon. Then begin falling and go below Flood Stage Monday
morning.
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit
Run Road.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$1 follow-up statement
163
WGUS83 KDMX 290227
FLSDMX
Flood Statement
National Weather Service Des Moines IA
927 PM CDT Sat Mar 28 2020
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Des Moines River...
Affecting the following counties in Iowa...Davis...Wapello
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines
Click on the Rivers and Lakes link.
&&
IAC051-179-290257-
/O.CAN.KDMX.FL.W.0003.000000T0000Z-200331T1500Z/
/OTMI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
927 PM CDT Sat Mar 28 2020
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Des Moines River at Ottumwa, or From Middle Avery Creek near
Chillicothe...to Eldon.
* At 9:20 PM Saturday the stage was 11.1 feet, or 0.4 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 11.2 feet. Will continue to
fall to 11.1 feet by Monday morning.
* Impact...At 11.0 feet, Bear Creek reaches bankfull.
&&
LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
4087 9221
$$
AnsorgeWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 28, 6:42 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 28, 6:42 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 AM CDT Sat Mar 28 2020 .DISCUSSION.../Today through Friday/ Issued at 357 AM CDT Sat Mar 28 2020 Very active 18-24 hours ahead as upper system in the southwest United States ejects towards Iowa and closes off into tonight. Currently, strong warm advection into central and southern Iowa with 850mb front lifting into the state. Scattered convection has developed across the southern Iowa on the instability gradient as it lifts north into the state. Some of the stronger storms are marginally severe with quarter hail along with heavy rainfall. This initial activity is expected to pull quickly eastward through sunrise as the low level jet veers into Illinois. The moist low levels and light surface winds have also led to widespread dense fog along and south of Highway 30 as well early this morning and have issued a Dense Fog Advisory through 9 AM. A secondary surge of warm advection and theta-e advection is expected mid morning ahead of the main wave with another round of showers and thunderstorms spreading north across the forecast area. This activity will be on the nose of the warm sector which will lift rapidly into southern and central Iowa approaching the I-80 corridor by 18Z. Meanwhile, a dryline/trof axis will be approaching from the southwest and pushing northeast through the state during the afternoon. This is a climatologically favorable setup for a threat of tornadoes in Iowa this time of year and will need to be monitored closely as the day progresses. These events often have little insolation, maybe an hour or so but with steep lapse rates and backed winds ahead of the dryline/trof, these low topped storms really pack a punch. The window will be relatively narrow this afternoon as the dryline rapidly pinches off the warm sector across the forecast area but the soundings in the warm sector are rather impressive. The 21Z HRRR sounding at KALO has a 0-3KM helicity of 583 m2/s2 with a CAPE in that layer of 140 J/KG so parcels should get a decent low level acceleration. The narrow enhanced outlook into the east central forecast area is well placed and could even see it go to a higher category should the forecast pan out. All persons and government agencies with activities in central Iowa today, especially east of I-35 should pay close attention for the potential of tornadoes as the afternoon approaches. The threat is expected to diminish quickly by the evening as the dryline/trof passes completely across the forecast area. Meanwhile, strong southwest winds are expected in southern Iowa behind the trof axis and may approach advisory criteria and this will need to be monitored. In the far northwest, the deformation precipitation associated with the system will be nearby with steady showers through the day into the evening. The surface low is forecast to pass through the forecast area this evening and exit to the northeast overnight with central pressure dropping below 990mb. Winds are expected to increase from the west to northwest overnight with gusts and sustained winds approaching or exceeding advisory criteria. Have included an advisory in the far west into tonight where the initial surge is expected and will let later forecast expand as necessary. Some snow may occur in the far north as the cold advection increases, although any amounts would be rather light, an inch or less. Winds will remain strong into Sunday as the system slowly pulls away although temperatures are forecast to remain near normal despite the cold advection. The next system approaches Monday night into Tuesday, although the bulk of moisture and forcing remain south of the state. A quick moving system is forecast to bring some light precipitation to the state on Wednesday but amounts are expected to be light. Temperatures are expected to be at or above normal early in the week but falling below normal by the end as northwest flow aloft develops. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 642 AM CDT Sat Mar 28 2020 Generally poor aviation conditions for much of the forecast with low ceilings and poor visibilities this morning. Strong to severe thunderstorms are expected into this afternoon and early evening. Strong winds fields are also expected later this afternoon into the overnight with surface gusts of up to 45kts at times overnight. && .DMX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for IAZ046>050- 058>062-071>075-081>086-092>097. Wind Advisory from 10 PM this evening to 4 AM CDT Sunday for IAZ004-015-023-033-034-044>046-057-058-070-071-081-092. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Mar 28, 3:30 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 330 AM CDT Sat Mar 28 2020 IAZ047>050-059>062-072>075-082>086-093>097-290830- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- 330 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Dense Fog Advisory has been issued for the area through this morning. Please refer to weather.gov/desmoines for further details. Thunderstorms are likely this morning and into the afternoon hours. A few of these storms may be strong over portions of southern and into eastern Iowa. Hail and damaging wind gusts are the primary threats, although a tornado cannot be ruled out during the afternoon. Strong winds develop today into tonight. Gusts of 35 to 45 mph are possible at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ005>007-016-017-024>028-035>039-290830- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- 330 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are likely this morning and into the afternoon hours. A few of these storms may be strong over portions of southern and into eastern Iowa. Hail and damaging wind gusts are the primary threats, although a tornado cannot be ruled out during the afternoon. Strong winds develop Saturday into Saturday night. Gusts of 35+ mph are possible at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004-015-023-033-034-044>046-057-058-070-071-081-092-290830- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Taylor- 330 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory has been issued for the area for late tonight through early Sunday. Please refer to weather.gov/desmoines for further details. Thunderstorms are likely this morning and into the afternoon hours. A few of these storms may be strong. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory has been issued for the area through early Sunday. Please refer to weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Hagenhoff
In the hours before
Special weather statement, Mar 28, 4:56 AM CDT, 4 hours 59 minutes before
Special Weather Statement National Weather Service Des Moines IA 456 AM CDT Sat Mar 28 2020 IAZ075-281015- Mahaska IA- 456 AM CDT Sat Mar 28 2020 ...Up to Nickel Hail North of Oskaloosa... At 455 AM CDT, Doppler radar was tracking a strong thunderstorm near Oskaloosa, moving northeast at 55 mph. Nickel size hail will be possible with this storm. Locations impacted include... North and northeast of Oskaloosa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4130 9272 4138 9277 4151 9241 4136 9241 TIME...MOT...LOC 0955Z 246DEG 48KT 4137 9265 Cogil
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 23 min |
| Mar 28, 2:18 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 7 min |
| Mar 28, 2:28 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 9 hr |
| Mar 28, 2:59 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 34 hr |
| Mar 28, 4:56 AM CDT | Special Weather Statement | DMX | Mahaska | 19 min |
| Mar 28, 10:29 AM CDT | Special Weather Statement | DMX | Marion | 46 min |
| Mar 28, 10:35 AM CDT | Special Weather Statement | DMX | Mahaska | 40 min |
| Mar 28, 1:31 PM CDT | Special Weather Statement | DMX | Adams | 44 min |
| Mar 28, 2:01 PM CDT | Special Weather Statement | DMX | Adair | 44 min |
| Mar 28, 2:24 PM CDT | Tornado Warning | DMX | Adair, Guthrie, Madison | 27 min |
| Mar 28, 3:49 PM CDT | Special Weather Statement | DMX | Hamilton, Wright | 41 min |
| Mar 28, 3:51 PM CDT | Special Weather Statement | DMX | Hancock | 39 min |
| Mar 28, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Wright | 31 min |
| Mar 28, 4:10 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Story | 35 min |
| Mar 28, 4:38 PM CDT | Special Weather Statement | DMX | Hancock, Winnebago | 37 min |
| Mar 28, 4:38 PM CDT | Tornado Warning | DMX | Marshall | 22 min |
| Mar 28, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 38 min |
| Mar 28, 5:54 PM CDT | Tornado Warning | DMX | Black Hawk | 17 min |
| Mar 28, 6:02 PM CDT | Tornado Warning | DMX | Black Hawk | 9 min |
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.